Hail, Chaves
- When
- August 27, 7:40 PM MST to 7:55 PM MST
- Where
- Chaves County, 16 mi N of Elkins
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 33.917, -104.050
Several thunderstorms developed over the open rangelands of northeast Chaves County and then merged into an intense multiple cell complex that moved south with large hail and heavy rain of 2 to 3 inches in less than an hour. Radar indicated a small leading leading edge microburst estimated at near 75 mph on Highway 70 near Elkins.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
Several thunderstorms developed over the open rangelands of northeast Chaves County and then merged into an intense multiple cell complex that moved south with large hail and heavy rain of 2 to 3 inches in less than an hour. Radar indicated a small leading leading edge microburst estimated at near 75 mph on Highway 70 near Elkins. The severe storms traveled nearly 50 miles south before dissipating over southeast Chaves County. Arroyo flooding was likely in Hernandez Draw and Long Arroyo.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 27, 1:46 PM MST, 5 hours 54 minutes earlier.
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE ALBUQUERQUE NM 246 PM MDT SUN AUG 27 2006 .UPDATE... ISSUED NEW SET OF ZONES TO REMOVE SVR TSTM WATCH 754 FOR COLFAX... HARDING...AND UNION COUNTIES. A FEW STORMS WILL STILL HAVE THE POTENTIAL TO BECOME SEVERE LATE THIS EVENING AS DRYLINE WAVES OVER THE EASTERN PLAINS. RAISED POPS TO CHANCE OVER SE NM SINCE CONVECTION IS MAKING GOOD PROGRESS SOUTH. LOWERED CLOUD COVER OVER THE WESTERN HALF OF THE STATE AS DRYING SCOURS OUT ATMOSPHERE. OTHERWISE...REMAINING GRIDS ARE IN GOOD SHAPE REPRESENTING SLIGHT UPSWING IN ACTIVITY TOMORROW. && .PREV DISCUSSION...CONVECTION UNDERWAY IN NORTHEAST NEW MEXICO ON SOUTH SIDE OF MESOLOW ANALYZED OVER COMANCHE NATIONAL GRASSLAND IN COLORADO. WITH NEARLY DRY ADIABATIC LAPSE RATES UP TO ABOUT 700 MB...EXPECTING A POSSIBLE HAIL THREAT IN SEVERE THUNDERSTORMS BROADLY FOR COLFAX...UNION AND HARDING COUNTIES THIS AFTERNOON. HEAVIER SHOWERS WILL DEVELOP RAPIDLY FROM INTERSTATE 25 EAST THIS AFTERNOON ELSEWHERE...WITH PRECIPITABLE WATER REMAINING NEAR AN INCH...AND WILL WATCH AREA CLOSELY FOR NEEDED ADVISORIES. CURRENTLY...TROUGH ALOFT EXTENDING FROM MANITOBA SOUTHWARD TO NORTHEAST NEW MEXICO WITH STRONGEST 500 MB VORTICITY ADVECTION NOW MOVING THROUGH TO THE WEST WITH GRADUAL DRY AIR INTRUSION ARRIVING ALOFT FROM THE NORTHWEST. AT THE SURFACE...DEWPOINTS NOW FALLING WELL INTO THE 30S FROM ALBUQUERQUE NORTHEAST ALONG INTERSTATE 25 AND POINTS WEST...WITH DEWPOINTS IN THE 50S AND 60S TO THE EAST IN SOUTH AND SOUTHEAST FLOW. EASTWARD PUSH OF THIS BOUNDARY COMBINED WITH NEAR SURFACE UPSLOPE FLOW AND DYNAMICS ALOFT WILL PRODUCE BROAD AREA OF SHOWERS AND THUNDERSTORMS THIS EVENING FOR THE EASTERN AND SOUTHERN PORTIONS OF THE STATE. MODELS...AGREEING REASONABLY ON COMPLETING DRY AIR INTRUSION THIS EVENING...REBUILDING SURFACE HIGH OVER WESTERN HIGH PLAINS...AND RETURNING MOIST LOW LEVEL SOUTHERLY FLOW INTO NEW MEXICO FOR THE DAY ON MONDAY. WITH FLOW GENERALLY UPSLOPE IN THE EASTERN HALF OF THE STATE...CONTINUED HIGH PRECIPITABLE WATER AND WEAK DYNAMICS ALOFT...HAVE GONE WITH ANOTHER ROUND OF AFTERNOON SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN ON THE EAST SLOPES OF THE CENTRAL MOUNTAINS AND OVER THE EASTERN PLAINS...WITH THE NORTHEAST CORNER SOMEWHAT LESS FAVORED WITH SOMEWHAT REDUCED MOISTURE AVAILABLE. LITTLE CHANGE TO BASIC STORY THROUGH THE REMAINDER OF THE WORK WEEK WITH PRECIPITABLE WATERS REMAINING ABOVE AN INCH FOR THE EASTERN AND SOUTHERN PORTIONS OF THE STATE...CONTINUED UPSLOPE LOW LEVEL FLOW...AND THETA E RIDGE AXIS PAINTING DIAGONALLY ACROSS THE STATE FROM NORTHEAST TO SOUTHWEST. ANOTHER HIGH AMPLITUDE TROUGH SWINGS EAST ACROSS THE PLAINS NEXT WEEKEND...AND THIS WILL SHIFT FLOW ALOFT AROUND TO THE NORTHWEST IN ITS PATH AND HELP BUDGE SURFACE HIGH WESTWARD IN TURN TO EASE IF NOT SHUT OFF THE MOIST FLOW FROM THE SOUTH. 25 && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON...................... 51 87 55 88 / 0 0 5 0 GALLUP.......................... 43 85 48 84 / 0 0 5 20 GRANTS.......................... 46 84 50 83 / 0 5 5 10 GLENWOOD........................ 55 89 58 88 / 5 20 30 30 CHAMA........................... 39 76 41 77 / 0 5 10 10 LOS ALAMOS...................... 48 78 49 77 / 0 10 10 10 RED RIVER....................... 37 68 38 69 / 20 30 20 20 TAOS............................ 46 78 47 78 / 10 10 10 20 SANTA FE........................ 51 79 50 77 / 10 10 10 20 SANTA FE AIRPORT................ 53 80 53 80 / 10 10 10 10 ESPANOLA........................ 48 84 52 83 / 0 10 10 10 ALBUQUERQUE HEIGHTS............. 60 83 61 84 / 10 10 10 20 ALBUQUERQUE VALLEY.............. 56 84 57 85 / 5 10 10 20 ALBUQUERQUE FOOTHILLS........... 55 81 58 83 / 10 10 10 20 ALBUQUERQUE WEST MESA........... 58 83 60 85 / 5 10 10 10 SOCORRO......................... 55 87 58 86 / 20 20 20 30 SANDIA PARK/CEDAR CREST......... 47 73 47 75 / 10 10 10 20 MORIARTY/ESTANCIA............... 49 80 49 81 / 20 20 20 30 CARRIZOZO....................... 55 82 55 84 / 30 20 40 30 RUIDOSO......................... 50 72 51 71 / 40 40 40 50 RATON........................... 50 76 48 79 / 50 20 20 20 LAS VEGAS....................... 50 74 48 75 / 30 40 40 40 ROY............................. 56 76 55 77 / 50 20 20 30 CLAYTON......................... 57 77 55 79 / 50 10 10 20 SANTA ROSA...................... 56 82 54 83 / 40 30 30 30 TUCUMCARI....................... 62 82 59 81 / 50 30 20 30 FORT SUMNER..................... 61 80 59 83 / 50 40 40 40 CLOVIS.......................... 64 82 60 81 / 50 50 30 40 PORTALES........................ 63 83 60 83 / 50 50 30 40 ROSWELL......................... 66 86 64 84 / 40 40 50 30 && .ABQ WATCHES/WARNINGS/ADVISORIES... NONE. && GUYER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 603 AM MDT SUN AUG 27 2006 NMZ001>021-026-281200- NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ- UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS- NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS- WEST CENTRAL MOUNTAINS- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA- SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY- CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY- SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY- LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY- CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY- CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY- GUADALUPE MOUNTAINS OF CHAVES COUNTY- 603 AM MDT SUN AUG 27 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING OVER NORTHEAST NEW MEXICO...INCLUDING EASTERN COLFAX AND SAN MIGUEL COUNTIES...UNION COUNTY AND MUCH OF QUAY COUNTY. THE MAIN THREATS WILL BE STRONG WIND GUSTS AROUND 60 MPH AND HAIL AROUND ONE INCH IN DIAMETER. IN ADDITION...HEAVY RAIN IS POSSIBLE OVER EASTERN NEW MEXICO THIS AFTERNOON INTO TONIGHT. ISOLATED MINOR FLOODING ALONG STREAMS...CREEKS AND ARROYOS...AS WELL AS PONDING OF WATER ON ROADS AND LOW LYING AREAS IS POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY MOISTURE WILL BEGIN TO RETURN EARLY THIS WEEK ESPECIALLY SOUTH OF INTERSTATE 40...BUT SHOULD ADVANCE NORTH OVER ALL THE AREA BY THURSDAY AND FRIDAY. FLOODING ALONG CREEKS...STREAMS AND SMALLER RIVERS WILL CONTINUE TO BE A CONCERN NEXT WEEK...INCLUDING CARRIZO CREEK COMING INTO THE RIO RUIDOSO RIVER...AS WELL AS THE RIO BONITO BELOW BONITO LAKE. WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES. WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED BETWEEN 2 PM AND 10 PM MDT ACROSS NORTHEAST NEW MEXICO. 40
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 300 PM MDT SUN AUG 27 2006 NMZ012-018-272200- CONCHAS LAKE/GUADALUPE COUNTY-DE BACA COUNTY- 300 PM MDT SUN AUG 27 2006 ...ISOLATED STRONG THUNDERSTORMS FORMING OVER EAST CENTRAL NEW MEXICO... A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS IS EXPECTED THIS AFTERNOON FOR NORTHEAST AND EAST CENTRAL NEW MEXICO. THROUGH 4 PM...AN ISOLATED STRONG THUNDERSTORM WILL BE LOCATED JUST SOUTHWEST AND SOUTH OF SANTA ROSA WITH BRIEF HEAVY RAIN AND SMALL HAIL EXPECTED ALONG HIGHWAY 54 ABOUT 5 TO 10 MILES SOUTHWEST OF SANTA ROSA. OTHER SMALL THUNDERSTORMS WILL BE DEVELOPING BETWEEN VAUGHN AND ROSWELL WEST OF HIGHWAY 285 AND ALSO SOUTH OF YESO IN DE BACA COUNTY. STAY ALERT DURING MID AFTERNOON FOR STORMS TO TRANSITION FROM BRIEF HEAVY RAIN AND SMALL HAIL TO STORMS WITH LARGER HAIL AND WINDS EXCEEDING 50 MPH. CONTINUE TO LISTEN FOR ADDITIONAL STATEMENT REGARDING STORM TRENDS AND LOCATIONS. 03
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 335 PM MDT SUN AUG 27 2006 NMZ005>007-272230- FAR NORTHEAST PLAINS-HARDING COUNTY-NORTHEAST HIGHLANDS- 335 PM MDT SUN AUG 27 2006 ...ISOLATED STRONG THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE FOR NORTHEAST NEW MEXICO THIS AFTERNOON... A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS IS EXPECTED THIS AFTERNOON FOR NORTHEAST NEW MEXICO. SEVERAL STRONG THUNDERSTORMS REMAIN ACTIVE OVER UNION COUNTY NORTH OF CLAYTON. OTHER LESS INTENSE AND SMALL THUNDERSTORMS WILL BE LOCATED OVER HARDING COUNTY BOTH NORTH AND SOUTH OF ROY AND BETWEEN SANTA ROSA AND FORT SUMNER. STORMS MAY INCREASE QUICKLY IN NUMBER AND INTENSITY THROUGH 5 PM IN THE AREA FROM NEAR RATON AND CLAYTON SOUTHWEST TO CONCHAS LAKE. STAY ALERT DURING MID AFTERNOON FOR STORMS TO TRANSITION FROM BRIEF HEAVY RAIN AND SMALL HAIL TO STORMS WITH LARGER HAIL AND WINDS EXCEEDING 50 MPH. CONTINUE TO LISTEN FOR ADDITIONAL STATEMENT REGARDING STORM TRENDS AND LOCATIONS. 03
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
424 PM MDT SUN AUG 27 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM TSTM WND GST SENECA 36.63N 103.13W
08/27/2006 E60 MPH UNION NM CO-OP OBSERVER
SECOND THUNDERSTORM PRODUCED ADDITIONAL COPIOUS PEA SIZE
HAIL AND HIGH WIND GUSTS THAT BLEW DOWN FENCING.
&&
KHAYESSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 515 PM MDT SUN AUG 27 2006 NMZ005>007-280100- FAR NORTHEAST PLAINS-HARDING COUNTY-NORTHEAST HIGHLANDS- 515 PM MDT SUN AUG 27 2006 ...ISOLATED STRONG THUNDERSTORMS BETWEEN RATON AND CLAYTON... A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS WILL CONTINUE INTO EARLY EVENING FOR NORTHEAST NEW MEXICO. THROUGH 7 PM...ISOLATED STRONG THUNDERSTORMS WILL BE LOCATED ALONG A SOUTHWARD MOVING BOUNDARY OVER EASTERN COLFAX COUNTY AND WESTERN UNION COUNTY OR SOUTH OF HIGHWAY 87 SOUTH OF CAPULIN. STAY ALERT THROUGH EARLY EVENING STORMS THAT FIRST PRODUCE BRIEF HEAVY RAIN AND SMALL HAIL THEN TRANSITION TEMPORARILY TO STORMS WITH LARGER HAIL AND WINDS EXCEEDING 50 MPH. CONTINUE TO LISTEN FOR ADDITIONAL STATEMENT REGARDING STORM TRENDS AND LOCATIONS. 03
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 530 PM MDT SUN AUG 27 2006 NMZ013-018>021-280100- CHAVES COUNTY PLAINS-CURRY COUNTY-DE BACA COUNTY-QUAY COUNTY- ROOSEVELT COUNTY- 530 PM MDT SUN AUG 27 2006 ...ISOLATED STRONG THUNDERSTORMS OVER EAST CENTRAL NEW MEXICO THROUGH EARLY EVENING... ISOLATED STRONG THUNDERSTORMS WILL BE LOCATED OVER EAST CENTRAL NEW MEXICO THROUGH EARLY EVENING. THROUGH 7 PM...A STORM WILL BE MOVING EAST OVER SOUTH CENTRAL ROOSEVELT COUNTY WITH BRIEF HEAVY RAIN AND SMALL HAIL FROM NEAR ELIDA EASTWARD OR PARALLEL TO STATE ROAD 114 TOWARDS DORA. ANOTHER STORM WILL BE LOCATED OVER THE OPEN COUNTRY SOUTHWEST OF FORT SUMNER. THIS STORM MAY MOVE EAST OVER HIGHWAY 20 ABOUT 10 TO 15 MILES SOUTH OF FORT SUMNER. STAY ALERT THROUGH EARLY EVENING FOR STORMS THAT FIRST PRODUCE BRIEF HEAVY RAIN AND SMALL HAIL THEN TRANSITION TEMPORARILY TO STORMS WITH LARGER HAIL AND WINDS EXCEEDING 50 MPH. CONTINUE TO LISTEN FOR ADDITIONAL STATEMENT REGARDING STORM TRENDS AND LOCATIONS. 03
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 757 PM MDT SUN AUG 27 2006 NMZ019-020-280230- CHAVES COUNTY PLAINS-ROOSEVELT COUNTY- 757 PM MDT SUN AUG 27 2006 ...STRONG THUNDERSTORMS OVER NORTHEAST CHAVES COUNTY AND SOUTHERN ROOSEVELT... SEVERAL THUNDERSTORMS HAVE MERGED INTO A LARGER AND MUCH STRONG THUNDERSTORM OVER NORTHEAST CHAVES COUNTY NORTH OF ELKINS AND A STORM IN ROOSEVELT COUNTY NORTHWEST OF MILNESAND HAS ALSO INCREASED. THESE TWO STORM AREAS ARE PRODUCING HEAVY RAIN WITH INCREASING HAIL AND MAY REQUIRE THE ISSUANCE OF SEVERE THUNDERSTORM WARNINGS SHORTLY. REMAIN ALERT FOR THREATENING WEATHER ARRIVING FROM THE WEST AT ELIDA AND ACROSS THE HERNANDEZ ARROYO AREA OF NORTHEAST CHAVES COUNTY. OTHER THREATENING WEATHER MAY FORM SOUTHWEST OF PEP IN SOUTHWEST ROOSEVELT COUNTY. CONTINUE TO LISTEN FOR ADDITIONAL STATEMENT REGARDING STORM TRENDS AND LOCATIONS. 03
The Cannon AFB radar (KFDX), 89 km away, was scanning. The volume nearest the first event began at 02:41 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2006Every state in 2006This day in weather historyWarnings in New Mexico, August 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5529859, 5529860.